Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

What is the risk of using a Keflex in a patient with a penicillin allergy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1557 Questions
Question
I am allergic to penicilim and was given cefpodoxime (keflex) at hospital I experienced a large red area down my leg. The doctor said the cefpodoxime would not hurt me but why the reaction? I
ended up in hospital with flu complications and breathing problems
could my allergies to penicilium and cefpodoxime be related? The doctor said that most people with pen. allergies could tolerate this cefpodoxime After my first visit to ER for flu I must have received some of this antibotic (on Monday am) by Tuesday I had a large red area from the middle of my legs down the inside. I was very sick and by Tuesday 4pm couldn't breathe. Went back to hospital was given IVs and antibiotics in ER and admitted for 2 days. The red spot continued with no one knowing what it was. When discharged from hospital was told I had taken penicillim. I kept questioning doctor and he said it had not hurt me. When husband went to pick up perscription pharmacy question it and said it could actually kill me. I need to get to bottom of this so if I end up in this situation I have something to reassure myself its ok or argue. I was told 10% only has reaction to this medicine Could I be in this 10% range?
Tue, 12 Jun 2018 in Medicines and Side Effects
 
 
Answered by Dr. Klarida Papaqako 2 hours later
Brief Answer:
There is a low possibility of cross allergy from penicillin and cefpodoxime

Detailed Answer:
Hello,

Thank you for using Healthcaremagic to post your health concern.
I read it carefully and I understand your concern.

A very low percentage of people who have severe allergy from penicillin would have an allergy from cefpodoxime. If the allergy from penicillin is not serious then the effect from cefpodoxime will not hurt at all.

Yes a serious allergy from antibiotic can kill you, but if you are in hospital it can be controlled without a problem.

The problem in your leg can be or cannot be an allergy. I cannot say without being there. But it looks like it.

Hope this is helpful and answers your question.
Let me know if you have other questions or concerns.

Regards,
Dr.Papaqako
Above answer was peer-reviewed by
 
Follow-up: What is the risk of using a Keflex in a patient with a penicillin allergy? 43 hours later
How do I go about explaining this if I end up in hospital again. The more I think about it the drug cefpodoxime - was the only thing I had taken before I got the rash. I really couldn't feel the fullness of my kidneys while with this rash because it actually started in the middle of my legs and went down the left side. I would go to restroom because I knew I should go-not because I felt like I was full. After coming home from the hospital and going off the anti-biotic the rash has gone and feeling has come back. Has this ever been a reaction before? I also felt I couldn't breathe later in the day after I found the rash but I also had became so dehydrated and with pneumonia I was not sure what was going on. I do not like the coincidences of these reactions.
 
 
Answered by Dr. Klarida Papaqako 23 hours later
Brief Answer:
Just mention that you are allergic to penicillin and cephalosporins

Detailed Answer:
Hello again,

Most probably the other symptoms were from pneumonia and the general condition you had because allergy doesn't give a dysfunction of the kidneys.

All you have to say when you go to the hospital is that you are allergic to penicillin and cephalosporins. Now you know that. The doctors know what they should give to you and what to avoid. It is not a big problem and they should avoid that. Maybe they didn't expect that you weren't allergic to cephalosporins too, but even if you are and even if low chance, you just need to avoid them.

Hope this reassures you.
Let me know if you have other questions or concerns.

Dr.Papaqako

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor